Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 30, NWS San Angelo, TX

May 21, 1997Crockett County, Texas

NWS San Angelo, TX issued this tornado warning at May 21, 1997, 7:03 PM CDT for Crockett County, Texas. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 1997, 7:03 PM CDT (00:03 UTC)
Expired
May 21, 1997, 8:20 PM CDT
In force
77 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 7:18 PM CDTTornado F0Ozona, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WFUS1 KSJT 220002 RRA
TORSJT
TXC105-220120-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
703 PM CDT WED MAY 21 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 820 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...CROCKETT COUNTY
 
AT 700 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 15 MILES WEST OF OZONA MOVING EAST AT 15 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 21, 1:43 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 21, 1:43 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
143 PM CDT WED MAY 21 1997

LOW CLOUDS HAVE PERSISTED ALL DAY ACROSS WEST CENTRAL TEXAS
RESULTING IN LITTLE AFTERNOON HEATING.  LATEST SATELLITE SHOWING
MID LEVEL DRYING ACROSS WEST TEXAS MOVING EASTWARD BEHIND A WEAK VORT
MAX MOVING ACROSS WEST TEXAS. REMNANTS OF STATIONARY FRONT DIFFICULT
TO PICK OUT BUT STILL CAN BE SEEN ACROSS SOUTH TEXAS. RADAR SHOWING A
FEW SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHERN COUNTIES.  DEEP
MOISTURE IN PLACE WITH PRECIPITABLE WATER LEVELS ABOVE NORMAL.

FOR THIS EVENING THROUGH TONIGHT...SCATTERED THUNDERSTORMS WILL
BE LIKELY MAINLY OVER EDWARDS PLATEAU AND CONCHO VALLEY AS
LINE OF SHOWERS CONTINUES TO MOVE NORTHWARD AND IS SHOWING SIGNS OF
STRENGTHENING. COULD SEE FURTHER DEVELOPMENT AS MID LEVEL DRYING
HELPS TO FURTHER DESTABILIZE AIR. ALSO...CLOUD/NO CLOUD LINE MOVING
IN FROM THE WEST COULD RESULT IN DIFFERENTIAL HEATING BOUNDARY WHICH
COULD HELP FIRE STORMS.  GREATEST THREAT WILL BE FROM LOCALIZED
HEAVY RAINFALL AS LITTLE WIND IN THE UPPER LEVELS WILL RESULT IN
SLOW MOVEMENT.  HOWEVER...COULD SEE ISOLATED SEVERE HAIL WITH THE
INCREASING INSTABILITY.

A SERIES OF WEAK VORT MAXES WILL CONTINUE TO MOVE ACROSS WEST TEXAS
THROUGH THE NEXT 24 HOURS...WITH THE BEST LIFT ACROSS WEST CENTRAL
TEXAS TOMORROW AFTERNOON. DEEP MOISTURE AND MARGINAL INSTABILITY WILL
CONTINUE TO BRING CHANCES OF PRECIP.  REMNANTS OF THE STATIONARY
FRONT WASHED OUT...BUT OUTFLOW BOUNDARIES FROM THUNDERSTORMS THIS
EVENING COULD HELP INITIATE CONVECTION TOMORROW.

CLOUD COVER WILL KEEP LOWS WARM TONIGHT AND HIGHS COOL AGAIN
TOMORROW...SO WILL GO WITH WARMER NGM LOWS TONIGHT AND TOWARD COOLER
AVTIATION HIGHS TOMORROW.

ABI 059/072 34
JCT 060/077 44
SJT 057/074 44

08

In the hours before

Special weather statement, May 21, 2:12 PM CDT, 4 hours 51 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-221320-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
213 PM CDT WED MAY 21 1997

...SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST
CENTRAL TEXAS THIS AFTERNOON THROUGH THIS EVENING...

ABUNDANT MOISTURE AND WEAK INSTABILITY REMAIN IN PLACE ACROSS WEST
CENTRAL TEXAS THIS AFTERNOON.  A LINE OF SHOWERS AND THUNDERSTORMS
HAS DEVELOPED ACROSS THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL
COUNTRY EARLY THIS AFTERNOON. THIS LINE OF STORMS WILL CONTINUE TO
MOVE NORTHWARD INTO THE CONCHO VALLEY AND HEARTLAND THROUGH THE
EVENING. THESE STORMS WILL LIKELY INCREASE IN STRENGTH AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA THIS EVENING. WITH WEAK
VERTICAL WIND SHEAR IN THE ATMOSPHERE...THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE. HOWEVER...HEAVY RAINFALL OF AN INCH OR MORE WILL BE
POSSIBLE WITH SOME OF THE STORMS...AS WELL AS SMALL HAIL AND WIND
GUSTS TO 40 MPH.

SPOTTER ACTIVATION IS NOT ANTICIPATED.
08

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.